California, 2005

Flash Flooding and Damaging Wind in California, August 9, 2005

August 9, 2005 · NWS SGX · 7 events in 3 counties and zones

August 9th marked the 21st consecutive day with thunderstorms in the San Diego forecast area. A large MCS moved southwest out of Nevada during the morning hours and swept across the San Bernardino, Riverside, and San Diego County deserts that afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

August 9th marked the 21st consecutive day with thunderstorms in the San Diego forecast area. A large MCS moved southwest out of Nevada during the morning hours and swept across the San Bernardino, Riverside, and San Diego County deserts that afternoon. Flash flooding in Yucca Valley damaged vehicles, roads, and signs. More than a dozen people were rescued by fire fighters during the flash flood. The thunderstorm complex continued southward into the Coachella Valley where blowing dust reduced visibility to near zero and strong winds blew down trees. Heavy rains there caused sporadic flooding problems and lightning sparked numerous Palm Tree fires. The MCS went on to cause flash flooding in the Anza Borrego Desert before finally dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 9, 8:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 8:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE AUG 9 2005

.SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SLOWLY
DECREASING LATE THIS WEEK INTO EARLY NEXT WEEK. A FEW STORMS COULD
DRIFT WEST OF THE MOUNTAINS TODAY. THE MARINE LAYER WILL GRADUALLY
INCREASE FOR A LITTLE MORE EXTENSIVE COASTAL LOW CLOUDS AND FOG IN
THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

UPDATED FORECAST TO MAKE A FEW SMALL CHANGES. SCT TO BKN MID LEVEL
CLOUDS IN NE FLOW THIS MORNING...MAINLY S THERE WERE ALSO AREAS OF
COASTAL LOW CLOUDS AND FOG. STRATUS REMAINS EXTENSIVE OFFSHORE. THE
12Z NKX SOUNDING WAS MOIST AND UNSTABLE WITH PW OF 1.91 INCHES.
ONSHORE GRADIENTS WITH ABOUT 4 MB SAN-IPL.

THE DEBRIS CLOUDS MAY SLOW DOWN THE INITIATION OF CONVECTION BUT
STILL EXPECT A VERY ACTIVE DAY OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THIS AFTERNOON. THESE STORMS WILL PROBABLY CAUSE FLASH
FLOODING AND A FEW COULD BE SEVERE. STORMS COULD DRIFT W OF THE
MOUNTAINS INTO THE INLAND VALLEYS TODAY. RESIDUAL MOISTURE ALONG
WITH WEAK OUTFLOW BOUNDARIES AND MESOSCALE CIRCULATION MAY CAUSE
ISOLATED SHOWERS OR THUNDERSTORMS IN THE MOUNTAINS AND DESERT
TONIGHT. THERE WILL BE A GRADUAL DECREASE IN THE STRENGTH OF THE ELY
COMPONENT OF THE FLOW ALOFT ALONG WITH A SLOW DECREASE IN PW WED
THROUGH FRI AS THE UPPER HI SLOWLY SHIFTS E. THIS SHOULD RESULT IN A
SLIGHT DOWNWARD TREND IN THUNDERSTORM ACTIVITY EACH DAY. THERE
SHOULD ALSO BE A LITTLE DEEPENING OF THE MARINE LAYER WITH POSSIBLE
EDDY DEVELOPMENT AND WEAKER MONSOONAL FLOW. LOW CLOUDS AND PATCHY
FOG WILL GET A SLIGHTLY FARTHER INLAND EACH DAY. MINOR TEMP CHANGES
EXPECT FOR SLIGHT LOCAL COOLING W OF THE MOUNTAINS.

LONGER RANGE PROGS CONTINUE THE MID LEVEL DRYING TREND THROUGH THE
WEEKEND WITH JUST ISOLATED THUNDERSTORMS EXPECTED IN THE MOUNTAINS
AND DESERTS DURING THE AFTERNOONS AND NONE EARLY NEXT WEEK. THE
MARINE LAYER SHOULD EXTEND INTO THE WRN VALLEYS IN THE NIGHTS AND
MORNINGS.

&&

.AVIATION...ORANGE COUNTY WAS CLEAR WITH VFR CONDITIONS THIS
MORNING. THE MARINE LAYER SURGED INTO SAN DIEGO COASTAL AREAS BTWN
12-14Z WITH CLOUD BASES BTWN 700 AND 1000 FEET. CLEARING WITH VFR
CONDITIONS EXPECTED AFTER 16Z AS MARINE LAYER RETREATS WEST.

OUTFLOW BOUNDARY BRINGING SHOWERS TO THE DESERTS THIS MORNING WILL
BE THE FOCUS FOR MORE AFTERNOON CONVECTION OVER THE MTNS THIS
AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE MOUNTAINS AND DESERTS OF
SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTIES IN SOUTHWESTERN
CALIFORNIA. SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 9, 3:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE AUG 9 2005

CAZ055-056-058-062-092300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM
UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR
WEDNESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

FOR THURSDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

CAZ060-061-092300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
400 AM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM
1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

The radar

The Santa Ana Mts radar (KSOX), 71 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 9, 12:00 PM PST to 12:15 PM PST
Where
San Bernardino County, 1 mi W of Forest Falls
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.083, -116.933

A thunderstorm triggered flooding in Mill Creek and a rockslide on Valley of the Falls Dr.

Thunderstorm Wind, Riverside

When
August 9, 3:12 PM PST
Where
Riverside County, 1 mi W of Desert Hot Spgs
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.967, -116.517

Strong winds associated with a thunderstorm complex blew over trees and reduced visibility to near zero at times. A 63 mph gust was reported at Desert Hot Springs.

Flash Flood, San Bernardino

When
August 9, 3:15 PM PST to 4:15 PM PST
Where
San Bernardino County, 10 mi NNW of Yucca Vly
Property damage
$250,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.250, -116.517

Heavy rain and thunderstorms caused flash flooding in the Yucca Valley area. Several vehicles were inundated by a wall of muddy water as it rushed down Highway 247 at Buena Suerte Rd. The flash flood washed out parts of the highway, swept away road signs, and damaged vehicles. Other area roads were also washed out, and 13 people had to be rescued from vehicles trapped in swift-moving water and mud.

Lightning, Riverside

When
August 9, 4:00 PM PST to 4:30 PM PST
Where
Riverside County, Cathedral City
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Lightning strikes sparked numerous Palm Tree fires.

Flash Flood, Riverside

When
August 9, 4:06 PM PST to 4:30 PM PST
Where
Riverside County, 8 mi W of Mecca
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -116.200

Flash Flood, Riverside

When
August 9, 4:22 PM PST to 4:45 PM PST
Where
Riverside County, 6 mi W of La Quinta
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -116.400

Mud and rockslides reported along SR74 at Vista Point.

Flash Flood, San Diego

When
August 9, 6:08 PM PST to 7:00 PM PST
Where
San Diego County, 13 mi SW of Borrego Spgs
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -116.550

Significant flooding left sand, rock, and other debris across SR78 near S2.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472543, 5472544, 5472542, 5472547, 5472545, 5472546, 5472548.